Communications in Mathematical Physics

, Volume 93, Issue 4, pp 437–451 | Cite as

Instantons in two and four dimensions

  • M. F. Atiyah


It is shown that Yang-Mills instantons in four dimensions can naturally be identified with the instantons of a two-dimensional theory with values in the loop group.


Neural Network Statistical Physic Complex System Nonlinear Dynamics Quantum Computing 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atiyah, M.F.: Geometry of Yang-Mills fields. Lezioni Fermiane, Scuola Normale Superiore, Pisa, 1979Google Scholar
  2. 2.
    Atiyah, M.F.: Magnetic monopoles on hyperbolic space. Proc. International Colloquium on vector bundles, Tata Institute, Bombay 1984 (to appear)Google Scholar
  3. 3.
    Atiyah, M.F., Drinfeld, V.G., Hitchin, N.J., Manin, Yu.I.: Construction of instantons. Phys. Lett.65A, 185–187 (1978)Google Scholar
  4. 4.
    Atiyah, M.F., Jones, J.D.J.: Topological aspects of Yang-Mills theory. Commun. Math. Phys.61, 97–118 (1978)Google Scholar
  5. 5.
    Chakrabarti, A.: Instanton chains with multimonopole limits: Lax pairs for non-axially-symmetric cases. Phys. Rev. D28, 989 (1983)Google Scholar
  6. 6.
    Donaldson, S.K.: Anti-self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles. Proc. Lond. Math. Soc. (to appear)Google Scholar
  7. 7.
    Donaldson, S.K.: Instantons and geometric invariant theory. Commun. Math. Phys. (to appear)Google Scholar
  8. 8.
    Donaldson, S.K.: Nahm's equations and the classification of monopoles (to appear)Google Scholar
  9. 9.
    Forgacs, P., Horvath, Z., Palla, L.: An exact fractionally charged self-dual solution, Hungarian Academy of Sciences. Preprint KFKI 60 (1980)Google Scholar
  10. 10.
    Hitchin, N.J.: Monopoles and geodesics. Commun. Math. Phys.83, 579–602 (1982)Google Scholar
  11. 11.
    Jaffe, A., Taubes, C.H.: Vortices and monopoles. Boston: Birkhäuser 1980Google Scholar
  12. 12.
    Kirillov, A.A.: Elements of the theory of representations. Berlin, Heidelberg, New York: Springer 1978Google Scholar
  13. 13.
    Maruyama, M.: Stable vector bundles on an algebraic surface. Nagoya Math. J.58, 25–68 (1975)Google Scholar
  14. 14.
    Nahm, W.: All self-dual multimonopoles for arbitrary gauge groups (preprint), TH. 3172-CERN (1981)Google Scholar
  15. 15.
    Pressley, A.N.: The energy flow on the loop space of a compact Lie group. J. London Math. Soc. (to appear)Google Scholar
  16. 16.
    Pressley, A.N.: Decompositions of the space of loops on a Lie group. Topology19, 65–79 (1980)Google Scholar
  17. 17.
    Pressley, A.N., Segal, G.B.: Loop groups. Oxford: Oxford University Press 1984Google Scholar
  18. 18.
    Segal, G.B.: Unitary representations of some infinite-dimensional groups. Commun. Math. Phys.80, 301–342 (1981)Google Scholar
  19. 19.
    Segal, G.B.: The topology of spaces of rational functions. Acta Math.143, 39–72 (1979)Google Scholar
  20. 20.
    Taubes, C.H.: The existence of a non-minimal solution to the SU(2) Yang-Mills-Higgs equations in ℝ3. Commun. Math. Phys.86, 257–298, 299–320 (1982)Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • M. F. Atiyah
    • 1
  1. 1.Mathematical InstituteUniversity of OxfordOxfordUnited Kingdom

Personalised recommendations